Nebraska, 2010

Hail and Damaging Winds in Nebraska, July 19 to 20, 2010

July 19 to 20, 2010 · NWS LBF · 20 events in 4 counties and zones

Thunderstorms developed across the northwest and moved southeast during the evening. The storms intensified over the northern sandhills to produce large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
$20,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed across the northwest and moved southeast during the evening. The storms intensified over the northern sandhills to produce large hail. The largest hail reported was 2 inches in Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 19, 2:15 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 19, 2:15 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED AVIATION AND EXTENDED DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT MON JUL 19 2010

.SYNOPSIS...
    AT 19Z...SURFACE ANALYSIS SHOWED SEVERAL LOW PRESSURE CENTERS IN
EAST CENTRAL WYOMING ...NORTH CENTRAL COLORADO AND WESTERN KANSAS. A
SURFACE FRONT WAS STRETCHED ACROSS NORTHERN AND EASTERN COLORADO
THROUGH KANSAS TO NORTHERN MISSOURI. THERE WERE HINTS OF ANOTHER
FRONT ACROSS THE WESTERN DAKOTAS AND NORTHERN WYOMING AND THROUGH
WESTERN MONTANA. DEWPOINTS AT OR ABOVE 70F WERE ADVANCING ACROSS
SOUTHERN NEBRASKA AND HAD REACHED LEXINGTON. IN THE VISIBLE
SATELLITE IMAGE...A BAND OF CLOUDS IN SOUTHWEST NEBRASKA BETRAYED
THE PRESENCE OF AN ARCHING BOUNDARY NORTH OF IMPERIAL AND MCCOOK AND
SOUTH OF NORTH PLATTE AND OGALLALA. THE SURFACE LAPS DATA CONVECTIVE
INHIBITION AT OR ABOVE 100J/KG IN SOUTHWEST NEBRASKA.
&&

.SHORT/MEDIUM RANGE...TONIGHT THROUGH THURSDAY NIGHT.
    THERE MAY BE TOO MUCH NEGATIVE ENERGY FOR CONVECTION TO DEVELOP
THIS EVENING BUT...WITH CONVECTIVE POTENTIAL ENERGY AT OR ABOVE
3000J/KG...WE CANNOT REALLY IGNORE THE POTENTIAL FOR CONVECTION. AS
A RESULT...WE HAVE AT LEAST SOME CHANCE OF THUNDERSTORMS IN FOR THIS
EVENING AND OVERNIGHT.
    THE SYNOPTIC SITUATION FOR TUESDAY IS SIMILAR TO THAT WE HAVE
TODAY...SO THERE IS AT LEAST A SLIGHT CHANCE TUESDAY AS WELL.
    THERE IS GENERAL AGREEMENT AMONG THE GEM...THE NAM AND THE GFS
THAT THE BOUNDARY WILL WORK NORTHWARD ACROSS NEBRASKA WEDNESDAY
NIGHT AND THURSDAY MORNING...OPENING A TRAJECTORY FROM THE TEXAS
GULF COAST THROUGH THE SOUTHERN PLAINS AND INTO THE CENTRAL AND
NORTHERN PLAINS. THIS WILL AGAIN HAVE ABUNDANT MOISTURE IN PLACE
WHEN A SURFACE TROUGH AND FRONT COME THROUGH THURSDAY EVENING. THE
RESULT WILL BE A CHANCE OF THUNDERSTORMS.

.EXTENDED...FRIDAY THROUGH MONDAY.
    FRIDAY THROUGH MONDAY...OPERATIONAL MODELS AND GFS ENSEMBLES
SHOW THE UPPER RIDGE BUILDING NORTH INTO THE CENTRAL PLAINS DURING
THE PERIOD...WITH A DECREASE IN WIND SPEEDS IN THE UPPER LEVELS.
THIS WILL LEAD TO LESS SHEAR FOR ANY ORGANIZED TSTM ACTIVITY...BUT
STILL EXPECTING PLENTY OF MID AND UPPER LEVEL MOISTURE AROUND...AND
WITH AFTERNOON HEATING OF A MOIST AND UNSTABLE BOUNDARY
LAYER...ISOLATED LATE AFTERNOON AND EVENING TSTMS WILL REMAIN
POSSIBLE. DESPITE THE UPPER RIDGE BUILDING INTO THE
AREA...STATIONARY FRONTAL BOUNDARY WILL REMAIN IN THE VICINITY...SO
NO REAL HEAT ANTICIPATED. IT WILL CONTINUE TO BE WARM AND RATHER
HUMID HOWEVER...WITH HIGHS AROUND 90 TO 95 THROUGH THE
WEEKEND...WITH LOWS IN THE 60S TO NEAR 70.

&&

.AVIATION...
    RATHER LOW CONFIDENCE IN OVERALL FORECAST FOR THE NEXT 24 HRS.
DISTURBANCE ACROSS NORTHERN WY AND MT SHOULD HELP IGNITE TSTMS
ACROSS WESTERN SD AND EASTERN WY THIS AFTERNOON. THIS ACTIVITY WILL
THEN MOVE EAST INTO NORTH CENTRAL NEB LATE THIS EVENING AND
OVERNIGHT. HAVE INCLUDED A TEMPO GROUP FOR TSTMS FOR KVTN AFTER 06Z.
THIS WILL HAVE TO BE WATCHED THOUGH...AS STORMS MAY MOVE IN BEFORE
THAT TIME...BUT PROBABLY NOT UNTIL AT LEAST MID EVENING. FURTHER
SOUTH...THERE IS SOME CHANCE OF A TSTM MOVING INTO THE AREA AFTER
MID EVENING...BUT CONFIDENCE IS LOWER AND HAVE NOT INCLUDED ANY
POSSIBILITY IN THE TAF ATTM. WINDS EXPECTED TO BE VRB AT 10 KTS OR
LESS...BUT GUSTY INVOF ANY TSTM.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT/MEDIUM RANGE...SPRINGER
AVIATION/EXTENDED...TAYLOR
Hazardous weather outlook, Jul 19, 3:38 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
438 PM CDT MON JUL 19 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-202145-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
438 PM CDT MON JUL 19 2010 /338 PM MDT MON JUL 19 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS DEVELOPING ACROSS WESTERN SOUTH DAKOTA AND NORTHEAST
WYOMING...ARE EXPECTED TO DEVELOP INTO A THUNDERSTORM COMPLEX AS
THEY DROP SOUTH INTO NEBRASKA LATER THIS EVENING. SOME OF THE
THUNDERSTORMS MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NEBRASKA
PANHANDLE...WEST OF A LINE FROM MERRIMAN TO OSHKOSH ON TUESDAY.
TEMPERATURES RISING INTO THE 90S...WILL COMBINE WITH ABUNDANT LOW
LEVEL MOISTURE...AND CONTRIBUTE TO THUNDERSTORM DEVELOPMENT. THE
MAIN THREAT WITH STORMS THAT DEVELOP WILL BE LARGE HAIL.

WEDNESDAY...A FRONTAL BOUNDARY WILL BE STALLED OUT OVER
NEBRASKA...AND BE THE FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT.
THE MAIN THREAT WITH STORMS THAT DEVELOP WILL BE LARGE HAIL AND
DAMAGING THUNDERSTORM WINDS...HOWEVER...CONDITIONS MAY BECOME
FAVORABLE FOR ISOLATED TORNADOES AS WELL.

WITH THE STATIONARY FRONT REMAINING IN THE AREA...AND A FAVORABLE
UPPER AIR PATTERN...THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE INTO
LATE WEEK. AT THIS TIME...A WIDESPREAD OUTBREAK OF SEVERE
THUNDERSTORMS IS NOT EXPECTED...BUT ISOLATED SEVERE THUNDERSTORMS
CANNOT BE RULED OUT..

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING...AND INTO THE
OVERNIGHT HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

The radar

The North Platte radar (KLNX), 118 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

16 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Cherry

When
July 19, 6:13 PM CST
Where
Cherry County, 3.15 mi NNW of Kilgore
Measured
1.25 in hail
Reported by
Public
Coordinates
42.970, -101.000

Hail, Cherry

When
July 19, 6:23 PM CST
Where
Cherry County, 0.86 mi NE of Kilgore
Measured
1.75 in hail
Reported by
Public
Coordinates
42.940, -100.960

Hail, Cherry

When
July 19, 6:56 PM CST
Where
Cherry County, 4.91 mi SW of (Vtn)miller Fld Vale
Measured
1.25 in hail
Reported by
Public
Coordinates
42.810, -100.630

Hail, Cherry

When
July 19, 7:37 PM CST
Where
Cherry County, 0.86 mi NW of Kilgore
Measured
1.25 in hail
Reported by
Public
Coordinates
42.940, -100.980

Thunderstorm Wind, Cherry

When
July 19, 7:37 PM CST
Where
Cherry County, 0.86 mi NW of Kilgore
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.940, -100.980

Wind gusts caused damage to tree limbs. Walnut size hail falling at the same time.

Thunderstorm Wind, Cherry

When
July 19, 7:55 PM CST
Where
Cherry County, 12.28 mi NNE of Brownlee
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.450, -100.550

A trained spotter estimated wind speeds of 60 mph or greater that caused apples to be blown off trees, shingles to be blown off roofs, a chimney cap blown off, and large branches to be downed from live trees.

Hail, Cherry

When
July 19, 7:56 PM CST
Where
Cherry County, 11.46 mi NE of Merritt Res
Measured
1 in hail
Reported by
Public
Coordinates
42.730, -100.750

Hail, Cherry

When
July 19, 8:00 PM CST
Where
Cherry County, 11.46 mi NE of Merritt Res
Measured
1.5 in hail
Property damage
$10,000
Reported by
Public
Coordinates
42.730, -100.750

Delayed report of damage from hail storm where windows were broken out of three buildings, with paint stripped off the side of other buildings. The grass was also stripped to bare ground.

Hail, Cherry

When
July 19, 8:01 PM CST
Where
Cherry County, 10.64 mi NE of Merritt Res
Measured
1 in hail
Reported by
Public
Coordinates
42.720, -100.760

Hail accumulated to two inches deep on ground with wind in excess of 60 mph prior to the hail.

Hail, Cherry

When
July 19, 8:10 PM CST
Where
Cherry County, 16.64 mi WSW of Wood Lake
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
Public
Coordinates
42.580, -100.550

Delayed public report of hail to the size of golfballs that broke severe windows out of their home and stripped or knocked down all the hay in the area. Wind gusts exceeding 60 mph was also reported during the event.

Thunderstorm Wind, Cherry

When
July 19, 8:41 PM CST
Where
Cherry County, 16.59 mi S of Wood Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.390, -100.240

Public estimated wind at least 60 mph if not greater.

Hail, Cherry

When
July 19, 8:45 PM CST to 8:58 PM CST
Where
Cherry County, 8.2 mi NNW of Elsmere
Measured
1 in hail
Reported by
Public
Coordinates
42.180, -100.240

Hail, Cherry

When
July 19, 8:50 PM CST
Where
Cherry County, 19.35 mi S of Wood Lake
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
42.350, -100.240

Hail broke out all of the north facings windows on the house. Winds estimated in excess of 60 mph.

Thunderstorm Wind, Cherry

When
July 19, 8:58 PM CST
Where
Cherry County, 8.2 mi NNW of Elsmere
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.180, -100.240

Tops blown out of older trees and large tree branches down.

Hail, Cherry

When
July 19, 9:00 PM CST to 9:15 PM CST
Where
Cherry County, 6.22 mi N of Elsmere
Measured
1 in hail
Reported by
Public
Coordinates
42.160, -100.180

Hail, Sheridan

When
July 19, 8:27 PM MST
Where
Sheridan County, 4.67 mi W of Antioch
Measured
1 in hail
Reported by
Public
Coordinates
42.060, -102.670

Hail, Lincoln

When
July 20, 12:26 AM CST
Where
Lincoln County, 11.76 mi N of North Platte
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
41.320, -100.770

Hail and strong winds broke out windows.

Hail, Lincoln

When
July 20, 12:26 AM CST
Where
Lincoln County, 13.86 mi N of (Lbf)bird Fld North
Measured
2 in hail
Crop damage
$5,000
Reported by
NWS Employee
Coordinates
41.330, -100.660

The hail broke out several north facing windows.

Hail, Logan

When
July 20, 12:33 AM CST
Where
Logan County, 0.52 mi E of Stapleton
Measured
1 in hail
Reported by
Public
Coordinates
41.480, -100.510

Hail, Lincoln

When
July 20, 1:05 AM CST
Where
Lincoln County, 12.25 mi NE of Maxwell
Measured
2 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.210, -100.370

Public report of broken windshield in pickup truck. Public also reported that wild turkey roosting in tree were killed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242793, 242794, 242795, 242796, 242813, 242811, 242797, 242798, 242799, 242801, 242814, 242807, 242804, 242812, 242809, 242810, 242815, 242816, 242817, 242818.